South Dakota, 2010

Damaging Winds in South Dakota, August 2, 2010

August 2, 2010 · NWS UNR · 2 events in 1 county or zone

Wind gusts to 75 mph were recorded at the Faith airport as a severe thunderstorm passed through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Wind gusts to 75 mph were recorded at the Faith airport as a severe thunderstorm passed through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 8:15 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 1, 8:15 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT SUN AUG 1 2010

.DISCUSSION...AT 03Z SCT TSTMS CONT ACRS THE REGION...MAINLY OVR
NERN WY AT THIS TIME. WITH S/W ENERGY MVG INTO CENTRAL WY EXPECT
SCT TSTMS THRU THE NIGHT. ISOLD SVR ARE POSSIBLE WITH WIND...ESP
ACRS NERN WY.

SVR THREAT HAS DIMINISHED ACRS SOUTH CENTRAL SD AND THUS HAVE
CANCELLED SVR TSTM WATCH FOR THAT AREA.

PREVIOUS FORECAST DISCUSSION:(115 PM MDT)...
MONDAY...SCT TSTMS WILL LIKELY BE ONGOING IN THE MRNG SPCLY ACRS
OUR NRN ZONES...WITH REDEVELOPMENT EXPECTED IN THE AFTN AS MORE
SHORT WAVE ENERGY EMBEDDED IN ZONAL FLOW ALOFT CROSSES THE NRN
PLAINS. BEST CHANCE FOR SVR STORMS WILL BE ACRS SCNTRL SD INVOF SFC
BOUNDARY. TEMPS SHOULD BE A FEW DEGREES COOLER UNDER E/NE BL FLOW.

TUESDAY...MORE TSTMS EXPECTED WITH ADDITIONAL ENERGY ROTATING THRU
ZONAL FLOW ALOFT. BEST DYNAMICS FOR SVR STORMS THIS DAY WILL BE ACRS
OUR WRN CWFA. HIGH TEMPS SHOULD BE A FEW DEGREES WARMER THAN MONDAY.

EXTENDED...ZONAL FLOW REMAINS IN PLACE THROUGH THE EXTENDED WITH A
SERIES OF SHORT WAVE TROFS/RIDGES SHIFTING ACROSS THE NORTHERN
PLAINS. WILL REMAIN UNSETTLED WITH A DAILY CHANCE OF THUNDERSTORMS.
TEMPERATURES WILL BE NEAR AVERAGE.

&&

.AVIATION...SCT TSTMS CAN BE EXPECTED THRU THE NIGHT...WITH MVFR/IFR
CONDS POSSIBLE IN AND NEAR ANY STORMS. STRONG/GUSTY ARE ALSO POSS
WITH STRONGEST STORMS...OTHERWISE VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 1, 9:34 AM MST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1034 AM MDT SUN AUG 1 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1034 AM MDT (1134 AM CDT) SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA TODAY
INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON INTO TONIGHT...PARTICULARLY OVER
SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS...THOUGH SOME OF THE SLOWER MOVING
STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON MONDAY.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...
PARTICULARLY EAST OF A LINE FROM PINE RIDGE TO KADOKA. LARGE HAIL
AND DAMAGING WIND GUSTS WILL AGAIN BE THE MAIN THREATS....THOUGH
SOME OF THE SLOWER MOVING STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY...WITH A SLIGHT
RISK OF SEVERE STORMS OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

AN UNSETTLED WEATHER PATTERN WILL CONTINUE FROM TUESDAY THROUGH
SATURDAY...BRINGING A DAILY CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTH SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 1, 7:34 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
834 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     4 W NEW HAVEN           44.76N 104.93W
08/01/2010  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Aug 1, 7:53 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
853 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     12 NW HULETT            44.80N 104.78W
08/01/2010  E60.00 MPH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 1, 8:15 PM MST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
915 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             3 NW ALVA               44.73N 104.49W
08/01/2010  E0.75 INCH       CROOK              WY   PUBLIC

&&

LCZEPYHA
Local storm report, Aug 1, 8:40 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 PM MDT SUN AUG 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NNW DOWNTOWN CUSTER   43.83N 103.63W
08/01/2010  E1.00 INCH       CUSTER             SD   TRAINED SPOTTER

0425 PM     HAIL             5 NE DOWNTOWN CUSTER    43.82N 103.53W
08/01/2010  E0.75 INCH       CUSTER             SD   TRAINED SPOTTER

0830 PM     TSTM WND GST     4 W NEW HAVEN           44.76N 104.93W
08/01/2010  E60.00 MPH       CROOK              WY   TRAINED SPOTTER

0835 PM     TSTM WND GST     12 NW HULETT            44.80N 104.78W
08/01/2010  E60.00 MPH       CROOK              WY   PUBLIC

0910 PM     HAIL             3 NW ALVA               44.73N 104.49W
08/01/2010  E0.75 INCH       CROOK              WY   PUBLIC

0940 PM     TSTM WND GST     4 N ALADDIN             44.69N 104.18W
08/01/2010  E60.00 MPH       CROOK              WY   PUBLIC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 07:07 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
August 2, 12:07 AM MST
Where
Meade County, (D07)faith Arpt
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

Thunderstorm Wind, Meade

When
August 2, 12:20 AM MST
Where
Meade County, (D07)faith Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.030, -102.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239953, 239955.